Wisconsin, 2013

Heavy Snow in Wisconsin, December 4 to 5, 2013

December 4 to 5, 2013 · NWS DLH · 8 events in 8 counties and zones

A low pressure system brought widespread snowfall amounts of 8 to 16 to northwest Wisconsin. Some areas had nearly 20.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A low pressure system brought widespread snowfall amounts of 8 to 16 to northwest Wisconsin. Some areas had nearly 20. Snowfall reports included 18.5 near Cornucopia, 18 in Poplar, 17 near South Range, 16 near Superior, 15.5 in Maple and Ashland, 14.5 near Grantsburg, 12.1 in Sarona, 9.8 in Mercer, and 6 in Seeley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 4, 3:59 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 4, 3:59 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
359 AM CST WED DEC 4 2013

.SYNOPSIS...
ISSUED AT 313 AM CST WED DEC 4 2013

ARCTIC AIR IS PLUNGING SOUTH ALONG THE LEE OF THE ROCKIES THIS
MORNING. AS A RESULT FCST INTENSIFICATION OF THE LOW LEVEL
BAROCLINIC ZONE FROM CTRL OK TO SERN IA IS OCCURRING. SFC LOW HAS
EMERGED OVER CTRL OK WITH INVERTED SFC TROUGH EXTENDING INTO SWRN
MN. ALOFT MAJOR UPPER TROF IS AMPLIFYING OVER WRN CONUS WITH
BACKING MID LVL FLOW FROM SRN ROCKIES INTO UPPER MIDWEST. AN AREA
OF 70H FRONTOGENESIS HAS DEVELOPED ACROSS SWRN MN. LATEST SPC
MESOANALYSIS SHOWS TWO DISTINCT AREAS OF BDRY LYR CONVERGENCE. ONE
STRETCHING FROM LAKE SUPERIOR INLAND TOWARDS LOWER ST CROIX VALLEY
AND SECOND ONE FROM WRN IA ALONG DAKOTA/MN BORDER. SNOW IS
INCREASING OVER SWRN MN IN RESPONSE TO INCREASING OMEGA WITHIN
DGZ AS FCST BY LATEST NAM12 HI-RES MDL. A WEAK BUT PERSISTENT
MOISTURE PLUME HAS BEEN EVIDENT ON 88D FROM SE OF KBFW INTO NORTH
SIDE OF DULUTH. SUFFICIENT SHEAR IN LOWEST 5K FT IS KEEPING PLUME
FROM ORGANIZING AT THIS TIME. FZDZ HAS BEEN REPORTED NEAR TWIN
PORTS WITH LIGHT SNOW ELSEWHERE. LOCAL GUSTS STILL EXCEEDING 30 MP
NEAR LAKE SUPERIOR.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 313 AM CST WED DEC 4 2013

VERY FEW CHANGES MADE TO EXISTING FCST/GRIDS. LATEST HI RES MDL
OUTPUT MAINTAINS PREVIOUS THINKING WITH REGARD TO MAIN EVENT
TODAY/TONIGHT. ONLY DETECTABLE TREND HAS BEEN A SUGGESTION BY NAM
THAT AXIS OF HIGHEST SNOWFALL RATES OF AN INCH/HR MAY FOCUS ACROSS
NWRN WISCONSIN INTO TWIN PORTS...A SLIGHT SHIFT EAST. THIS IS
SUPPORTED BY LATEST SPC 4KM WRF. HOPWRF FCST SNOW AMOUNTS
HIGHLIGHTS THE MESOSCALE NATURE OF TERRAIN LIFT ALONG NORTH SHORE
AND GENERATES AMNTS IN EXCESS OF A FOOT TODAY/TONIGHT. SREF MEAN
AMNTS ARE ON THE ORDER OF 9 TO 11 INCHES ALONG THIS SAME CORRIDOR.

SFC LOW WILL REDEVELOP FARTHER NORTH ALONG INVERTED BAROCLINIC ZONE
FRO MO INTO IOWA BY MIDDAY. LOW SPREAD AMONGST ENS SFC PRESS PROG
SO MDL CONSENSUS IS STRONG THAT SFC LOW WILL TRACK TOWARDS A
POSITION JUST SOUTH/EAST OF PRICE COUNTY BY LATE AFTERNOON. AS
USUAL FCST THERMAL FIELDS AND ASSOCIATED CLOUD MICROPHYSICS CAN BE
TROUBLING AND THIS CASE IS NO EXCEPTION. LATEST NWP SUGGESTS THAT
A RAPID DECREASE IN MOISTURE WITHIN THE DGZ WILL SPREAD INTO THE
SRN CWA AFTER 21Z AND REACH TOWARDS THE TWIN PORTS BY 00Z. THIS
MAY SHUT DOWN SNOWFALL RATES VERY QUICKLY AND EVEN ALLOW A
REVERSION TO FZDZ. THIS IS NOT CURRENTLY DEPICTED IN FCST/GRIDS SO
THIS POTENTIAL WILL NEED TO BE MONITORED. HAVING SAID
THAT...SHOULD HAVE ENOUGH OF A DGZ/OMEGA COUPLET PRECEDING THAT
POSSIBILITY TO RECEIVE SIG SNOW ACCUMULATIONS. SFC LOW WILL
INTENSIFY TONIGHT AS IT BEGINS TO BECOME MORE UNDER THE INFLUENCE
OF VERY COLD UPPER TROF MOVING IN FROM THE NRN PLAINS. WINDS WILL
INCREASE OVER MOST OF CWA IN RESPONSE TO DEEPENING OF SFC LOW.
ADDED BLSN TO SOUTHWESTERN CWA AND MAY NEED TO EXPAND NORTH.
EXTENDED WSW TO MIDNIGHT OVER SWRN CWA TO ACCOUNT FOR BLSN
POTENTIAL AND TO COLLABORATE WITH SURROUNDING OFFICES. WINDCHILL
VALUES BY MORNING SHOULD LOWER TO 5 TO 15 BELOW ACROSS MN ZONES.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 313 AM CST WED DEC 4 2013

AS THE OCCLUDED SYSTEM MOVES OVER ONTARIO...A GUSTY NW WIND WILL
USHER IN COLD AIR THURSDAY WITH A FEW SNOW SHOWERS OVER THE NORTHERN
TIER OF THE FA. SOME LES SHOWERS ARE POSSIBLE ALONG THE SOUTH
SHORE...BUT MODEL DIFFERENCES IN WIND DIRECTION ENOUGH TO KEEP POPS
IN THE CHANCE RANGE. A SFC TROF GETS HUNG UP OVER WESTERN LAKE
SUPERIOR THURSDAY NIGHT. THIS WILL BE THE FOCUS FOR ADDITIONAL SNOW
SHOWERS ALONG THE SOUTH SHORE. HOWEVER...DRIER AIR MASS WILL KEEP
QPF LOW AND HAVE POPS TO MATCH. THIS TROF DOES NOT MOVE THROUGH
SATURDAY NIGHT AND WILL CONTINUE THE MENTION OF POPS ALONG THE SOUTH
SHORE. SNOW FALL AMOUNTS WILL BE LIGHT AND POPS WILL BE SMALL.
OTHERWISE...HIGH PRESSURE WILL BE DRIFTING OVER THE FA FRIDAY
THROUGH SATURDAY NIGHT. ON SUNDAY...A LONG WAVE TROF MOVES ACROSS
THE ROCKIES AND EJECTS PIECES OF ENERGY INTO THE PLAINS AND
EVENTUALLY THE UPPER MIDWEST. THIS WARRANTS POPS SUNDAY THROUGH
MONDAY. MONDAY NIGHT AND TUESDAY THE TROF MOVES THROUGH THE UPPER
MIDWEST. HAVE SOME POPS NEAR THE UPPER LOW ASSOCIATED WITH THE TROF
IN THE NW CORNER OF THE FA AND AROUND LAKE SUPERIOR AS ANOTHER SFC
TROF SIMILAR TO THE ONE THURSDAY NIGHT SETS UP AGAIN.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1137 PM CST TUE DEC 3 2013

MUCH OF THE NORTHLAND WAS UNDER MVFR/IFR CONDITIONS. OVERALL...CONDITIONS
WILL DETERIORATE FURTHER LATE TONIGHT INTO WEDNESDAY MORNING AS
SNOW SPREADS ACROSS THE REGION RESULTING IN MAINLY IFR OR LIFR
CONDITIONS. FREEZING DRIZZLE WILL REMAIN A THREAT FOR THE NEXT FEW
HOURS OVER ABOUT THE SOUTHERN HALF OF THE NORTHLAND...THEN THE
COLUMN MOISTENS WHICH SHOULD SWITCH THE PRECIP TO SNOW. THE THREAT
FOR MIXED PRECIPITATION ON WEDNESDAY AT KHYR IS DIMINISHING AS THE
LATEST NAM IS IN CLOSER AGREEMENT WITH THE GFS WITH LESS WARMING.

THE SNOW WILL TAPER OFF LATE WEDNESDAY INTO WEDNESDAY NIGHT FROM
SOUTH TO NORTH.

THERE WILL SOME LLWS OVER PORTIONS OF NORTHERN MINNESOTA
TONIGHT...AND WE INCLUDED THAT IN THE LATEST TAF FOR KHIB.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  29   7  10  -9 / 100  90  10  10
INL  16   5  11  -8 / 100 100  30  10
BRD  27   4   7 -11 / 100  80  10  10
HYR  31  11  12  -9 / 100  90  10  10
ASX  31  15  15  -1 / 100 100  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ010-011-
     018-025-026-033>036-038.

     WINTER STORM WARNING UNTIL 6 AM CST THURSDAY FOR MNZ012-019>021-
     037.

WI...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR WIZ001>004-
     006>009.

LS...GALE WARNING UNTIL 10 PM CST THIS EVENING FOR LSZ121-140>148.

&&

SYNOPSIS...CANNON
SHORT TERM...CANNON
LONG TERM...GSF
AVIATION...MELDE
Hazardous weather outlook, Dec 3, 4:09 PM CST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
409 PM CST TUE DEC 3 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041200-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
409 PM CST TUE DEC 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING WINTER WEATHER SYSTEM WILL CONTINUE TO AFFECT THE AREA
TONIGHT. LIGHT SNOW OR FLURRIES WILL FALL DURING THE EVENING HOURS
ACROSS MOST AREAS...WITH SOME AREAS OF FREEZING DRIZZLE. ALONG THE
NORTH SHORE OF LAKE SUPERIOR...SNOW BANDS WILL CONTINUE THIS EVENING
WITH ANOTHER 2 TO 4 INCHES EXPECTED.

WIDESPREAD LIGHT TO MODERATE SNOW IS EXPECTED TO REDEVELOP LATER
TONIGHT AND OVERSPREAD MOST OF THE AREA BY WEDNESDAY MORNING AS THE
MAIN PART OF THE MAJOR WINTER STORM TO OUR WEST MOVES NORTHEASTWARD.
THIS SNOW WILL BECOME HEAVY AT TIMES ON WEDNESDAY. PLEASE REFER TO
THE LATEST WINTER WEATHER MESSAGE FOR DETAILS ON THE WINTER STORM
WARNING THAT REMAINS IN EFFECT FOR ALL OF THE NORTHLAND THROUGH
WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD MODERATE TO HEAVY SNOW WILL AFFECT MOST OF THE NORTHLAND
WEDNESDAY...GRADUALLY ENDING FROM SOUTHWEST TO NORTHEAST WEDNESDAY
NIGHT. ADDITIONAL WIDESPREAD SNOWFALL ACCUMULATIONS FROM 8 TO 14
INCHES ARE EXPECTED...WITH AN ADDITIONAL 15 TO 20 INCHES ALONG
PORTIONS OF THE NORTH SHORE OF LAKE SUPERIOR...INCLUDING PARTS OF
THE CITY OF DULUTH.  THIS WILL BRING 3-DAY STORM TOTAL SNOWFALL TO
BETWEEN 20 AND 30 INCHES IN MANY LOCATIONS...AND SOME LOCALIZED
STORM TOTAL AMOUNTS NEAR 3 FEET ARE POSSIBLE ALONG THE HIGHER
TERRAIN JUST INLAND FROM THE NORTH SHORE FROM DULUTH...TO TWO
HARBORS...SILVER BAY AND LUTSEN.

IN ADDITION...PRECIPITATION OVER PARTS OF NORTHWEST WISCONSIN EAST
OF A LINE ROUGHLY FROM HAYWARD TO ASHLAND IS EXPECTED TO CHANGE TO A
MIXTURE OF SNOW...SLEET AND FREEZING RAIN FOR A SEVERAL HOUR PERIOD
ON WEDNESDAY.  THIS MAY LIMIT ADDITIONAL SNOW ACCUMULATIONS TO LESS
THAN 6 INCHES IN THESE AREAS...BUT UP TO A THIRD OF AN INCH OF ICE
ACCUMULATION IS POSSIBLE ON TREES AND POWER LINES. AGAIN...PLEASE
REFER TO THE LATEST WINTER WEATHER MESSAGE FOR DETAILS ON THE WINTER
STORM WARNING THAT REMAINS IN EFFECT FOR ALL OF THE NORTHLAND
THROUGH WEDNESDAY.

FINALLY...A BITTERLY COLD ARCTIC AIRMASS WILL SPREAD SOUTHWARD
ACROSS ALL OF THE NORTHLAND IN THE WAKE OF THIS STORM FOR LATE THIS
WEEK INTO THE MIDDLE PART OF NEXT WEEK.  WITH FRESH SNOW COVER ON
THE GROUND AND ARCTIC HIGH PRESSURE IN PLACE...THIS WILL BE THE
COLDEST AIRMASS OF THE WINTER SEASON THIS FAR WITH LOWS REACHING 20
BELOW ZERO OR COLDER IN MANY AREAS FRIDAY INTO NEXT TUESDAY...WITH
DAYTIME HIGHS PERHAPS STRUGGLING TO REACH ZERO.  WIND CHILL READINGS
FRIDAY NIGHT INTO MONDAY COULD REACH 30 BELOW TO 40 BELOW.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL OBSERVERS ARE REQUESTED TO CALL THEIR SNOW AND
PRECIPITATION TYPE REPORTS TO THE NATIONAL WEATHER SERVICE...AND IF
YOU USE THE NSSL MPING SMART PHONE APP...WE WILL USE THOSE REPORTS
AS WELL.

LSZ121-140>148-041200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
409 PM CST TUE DEC 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY STRONG EAST TO NORTHEAST WINDS OF 2O TO 30 KNOTS WITH GALE
FORCE GUSTS OF 35 TO 40 KNOTS...OCCASIONALLY HIGHER...WITH WAVES
BUILDING TO 8 TO 14 FEET ARE EXPECTED THROUGH WEDNESDAY. PLEASE
REFER TO THE LATEST MARINE WEATHER MESSAGE FOR DETAILS ON THE GALE
WARNING THAT REMAINS IN EFFECT THROUGH WEDNESDAY EVENING FOR ALL
OF WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STRONG EAST TO NORTHEAST WINDS OVER WESTERN LAKE SUPERIOR AND
THE HIGH WAVES WILL CONTINUE THROUGH WEDNESDAY EVENING AND THEN
GRADUALLY DIMINISH WEDNESDAY NIGHT. PLEASE REFER TO THE LATEST
MARINE WEATHER MESSAGE FOR DETAILS ON THE GALE WARNING THAT
REMAINS IN EFFECT THROUGH WEDNESDAY EVENING FOR ALL OF WESTERN
LAKE SUPERIOR. A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR
LATE WEDNESDAY EVENING AND INTO THURSDAY MORNING.

THERE WILL BE INCREASING WEST WINDS ACROSS WESTERN LAKE SUPERIOR
THURSDAY. THE WINDS AND RESULTING WAVES MAY BE HAZARDOUS ENOUGH TO
WARRANT ADDITIONAL SMALL CRAFT ADVISORIES AND GALE WARNINGS.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Dec 3, 11:30 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1130 PM CST TUE DEC 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     SNOW             7 SE SUPERIOR           46.63N 91.96W
12/03/2013  M7.0 INCH        DOUGLAS            WI   TRAINED SPOTTER

            STORM TOTAL

&&

MCLOVIN
Local storm report, Dec 4, 12:48 AM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1248 AM CST WED DEC 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             5 N DULUTH              46.85N 92.12W
12/04/2013  M12.7 INCH       ST. LOUIS          MN   OFFICIAL NWS OBS

            STORM TOTAL.

&&

MCLOVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Ashland

When
December 4, 5:00 AM CST to December 5, 12:00 AM CST
Where
Ashland forecast zone
Reported by
Trained Spotter
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Heavy Snow, Bayfield

When
December 4, 5:00 AM CST to December 5, 12:00 AM CST
Where
Bayfield forecast zone
Reported by
Trained Spotter
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Heavy Snow, Burnett

When
December 4, 5:00 AM CST to 10:00 PM CST
Where
Burnett forecast zone
Reported by
Trained Spotter
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

Heavy Snow, Douglas

When
December 4, 5:00 AM CST to December 5, 12:00 AM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

Heavy Snow, Iron

When
December 4, 5:00 AM CST to December 5, 12:00 AM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

Heavy Snow, Price

When
December 4, 5:00 AM CST to 10:00 PM CST
Where
Price forecast zone
Reported by
Trained Spotter
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

Heavy Snow, Sawyer

When
December 4, 5:00 AM CST to 10:00 PM CST
Where
Sawyer forecast zone
Reported by
Trained Spotter
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Heavy Snow, Washburn

When
December 4, 5:00 AM CST to 10:00 PM CST
Where
Washburn forecast zone
Reported by
Trained Spotter
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487672, 487673, 487674, 487675, 487676, 487677, 487678, 487679.